Alert archive / Minnesota / Tornado Warnings in 2006
Tornado Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 16, 2006, 5:28 PM CDT for Cook County, Lake County, Minnesota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2006, 5:28 PM CDT (22:28 UTC)
- Expired
- Jul 16, 2006, 6:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Cook County, MN, Lake County, MN
The radar
The Duluth radar (KDLH), 111 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:35 PM CDT | HAIL 1 | Isabella, MN | |
| Jul 16, 6:05 PM CDT | HAIL 1 | Lutsen, MN | LASTED FOR 10 MINUTES AT LUTSEN RESORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2497 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 162229 TORDLH MNC031-075-162330- /O.NEW.KDLH.TO.W.0007.060716T2228Z-060716T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 528 PM CDT SUN JUL 16 2006 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * TORNADO WARNING FOR... COOK COUNTY IN NORTHEAST MINNESOTA LAKE COUNTY IN NORTHEAST MINNESOTA * UNTIL 630 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES NORTHWEST OF MURPHY CITY...OR ABOUT 28 MILES SOUTHEAST OF ELY... MOVING EAST AT 30 MPH. * THE DEVELOPING TORNADO WILL BE NEAR... ISABELLA AROUND 530 PM... MURPHY CITY BY 540 PM... SILVER BAY BY 550 PM... TOFTE BY 615 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SHELTER IN A STURDY STRUCTURE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING IN AN INTERIOR HALLWAY OR SMALL ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. LAT...LON 4785 9161 4733 9170 4723 9072 4767 9059 $$ BERDE
2 follow-up statements
000 WWUS53 KDLH 162245 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 544 PM CDT SUN JUL 16 2006 MNC031-075-162330- /O.CON.KDLH.TO.W.0007.000000T0000Z-060716T2330Z/ COOK MN-LAKE MN- 544 PM CDT SUN JUL 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR LAKE AND COOK COUNTIES... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MURPHY CITY...OR ABOUT 36 MILES SOUTHEAST OF ELY...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... CLEAR LAKE BY 550 PM... TACONITE HARBOR BY 605 PM... TOFTE BY 610 PM... LUTSEN BY 620 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4785 9161 4733 9170 4723 9072 4767 9059 $$ BERDES
000 WWUS53 KDLH 162304 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 602 PM CDT SUN JUL 16 2006 MNC031-075-162330- /O.CON.KDLH.TO.W.0007.000000T0000Z-060716T2330Z/ COOK MN-LAKE MN- 602 PM CDT SUN JUL 16 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR LAKE AND COOK COUNTIES... AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES WEST OF LUTSEN...OR ABOUT 25 MILES WEST OF GRAND MARAIS...MOVING EAST AT 50 MPH. THE TORNADO WILL BE NEAR... EAGLE MOUNTAIN BY 615 PM... GRAND MARAIS AROUND 630 PM... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4783 9118 4742 9130 4743 9040 4797 9039 $$ BERDES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:33 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 16, 2:33 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 233 PM CDT SUN JUL 16 2006 .DISCUSSION...ANOTHER WARM AFTERNOON WITH MANY 90S ACROSS OUR CWA. LAKE BREEZE KICKED IN EARLY THIS AFTERNOON...COOLING THE IMMEDIATE LAKESHORE AREAS UP THE SHORE...DOWN TO THE TWIN PORTS AREA. HUMIDITY IS A BIT HIGHER...AND THE HEAT INDEX IS AT OR IN SOME CASES SLIGHTLY HIGHER THAN YESTERDAYS VALUES AND WAS RUNNING FROM 90-103 MOST AREAS. A WEAK CONVERGENCE AXIS WAS DRAPED ACROSS OUR CWA...JUST NORTH OF KXVG-KCOQ EAST OVER LAKE SUPERIOR. CONVERGENCE ALONG THIS BOUNDARY IS WEAK IN THE LIGHT LOW LEVEL FLOW. THERE IS HOWEVER PLENTY OF INSTABILITY THIS AFTERNOON...WITH SBCAPES FROM 2000-2500 J/KG OVER MUCH OF OUR CWA...AND MLCAPES MORE VARAIBLE ACCORDING TO SPCS RUC ANALYSIS. THERE ARE POCKETS OF 2000-2500 J/KG. ONE OF THE LIMITING FACTORS IN GETTING THUNDERSTORMS TO DEVELOP HAS BEEN HIGH CIN VALUES. RUC FORECASTING DECREASING CIN VALUES...WITH LESS THAN 25 IN SPOTS OVER NORTHERN WISCONSIN WEST INTO NORTHERN MINNESOTA AT 19Z. HOWEVER...NAM BUFR SOUNDINGS SHOW A STRONG CAP REMAINING IN PLACE FOR THE REST OF THE AFTERNOON AND EVENING. 06Z NAM DID SHOW A WEAKENING CAP AROUND 22Z. THE TRUTH IS PROBABLY SOMEWHERE BETWEEN THE TWO EXTREMES. LATEST RADAR AND SATELLITE VISIBLE IMAGERY SHOW CU FIELD FORMING OVER NORTHERN MINNESOTA. HIGH CLOUDS HAVE BEEN INCREASING OVER OUR SOUTHERN MN ZONES INTO NORTHERN WISCONSIN...WHICH IS BLOW OFF FROM SOUTHERN-CENTRAL MINNESOTA SHOWERS/THUNDERSTORMS. WE WILL CONTINUE TO CARRY 20-40 PERCENT POPS TONIGHT WITH UNSTABLE AIRMASS IN PLACE AND A WAVE AND BOUNDARY TO MOVE THROUGH. INITIATION TIME OF STORMS IS NOT CLEAR CUT. A WAVE MOVING THROUGH SOUTH DAKOTA WILL HELP WEAKEN THE CAP AND PROVIDE LARGE SCALE LIFT LATER THIS EVENING...AND THE WEAK SURFACE BOUNDARY ALREADY IN PLACE COULD BE ENOUGH TO GET A FEW STORMS GOING AS WELL YET THIS AFTERNOON. 875/900MB WINDS WILL BE INCREASING THIS EVENING AS WELL TO 30-35KT...JUST AHEAD OF THE TROUGH BETWEEN 00-03Z. IF STORMS DO GO...THERE IS PLENTY OF SHEAR IN PLACE FOR ORGANIZED STORMS...WITH SEVERE WINDS AND SOME HAIL THE MAIN THREATS. THE COOL FRONT WILL MOVE THROUGH OUR CWA MONDAY MORNING...WITH HIGH PRESSURE BUILDING IN BRINGING COOLER TEMPERATURES AND LOWER HUMIDITY. LOW LEVEL FLOW WILL TURN BACK OUT OF THE SOUTH ON TUESDAY...WITH A CHANCE FOR MORE THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY AS A TROUGH AND SHORTWAVE SWING THROUGH. A BLEND OF NAM/GFS MOS WAS USED FOR TEMPERATURES. && .POINT FORECAST TEMPS/POPS... DLH 64 83 58 79 / 40 10 10 10 INL 62 80 51 84 / 20 10 10 10 BRD 68 84 57 87 / 30 10 10 10 HYR 69 88 53 86 / 40 20 10 10 ASX 66 85 55 82 / 40 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. MELDE
Hazardous weather outlook, Jul 16, 8:23 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 823 AM CDT SUN JUL 16 2006 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-171230- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 823 AM CDT SUN JUL 16 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS...MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW STORMS CAN BE EXPECTED THIS MORNING ACROSS SAWYER AND PRICE COUNTIES...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY...MAINLY OVER EXTREME EASTERN MINNESOTA INCLUDING THE ARROWHEAD...AND OVER NORTHWEST WISCONSIN. AN ISOLATED SEVERE STORM WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:12 AM CDT | Special Marine Warning | DLH | 33 min | |
| Jul 16, 1:28 AM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 62 min |
| Jul 16, 1:38 AM CDT | Special Marine Warning | DLH | 52 min | |
| Jul 16, 1:48 AM CDT | Special Marine Warning | DLH | 42 min | |
| Jul 16, 2:28 AM CDT | Special Marine Warning | DLH | 52 min | |
| Jul 16, 2:30 AM CDT | Special Marine Warning | DLH | 30 min | |
| Jul 16, 5:14 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 61 min |
| Jul 16, 5:23 PM CDT | Tornado Warning | DLH | Lake, Saint Louis | 67 min |
| Jul 16, 5:35 PM CDT | Special Marine Warning | DLH | 55 min | |
| Jul 16, 6:19 PM CDT | Tornado Warning | DLH | Cook, Lake | 56 min |
| Jul 16, 6:26 PM CDT | Special Marine Warning | DLH | 49 min |
Nearby
Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.